Wisconsin, 2025Winter Storm in Wisconsin, March 4 to 5, 2025
March 4 to 5, 2025 · NWS GRB · 5 events in 5 counties and zones
A deepening low pressure system brought a swath of heavy snow and gusty winds as it tracked from central Illinois early Wednesday morning (3/5) through Wednesday evening. Snowfall totals across northern Wisconsin were generally 8 to 12 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system brought a swath of heavy snow and gusty winds as it tracked from central Illinois early Wednesday morning (3/5) through Wednesday evening. Snowfall totals across northern Wisconsin were generally 8 to 12 inches. Winds gusted to 35 to 45 mph Wednesday afternoon (3/5), leading to blowing snow.| |Some of the highest snowfall totals included 13 inches in Spread Eagle (Florence Co.), 11 inches near Phelps (Vilas Co.), 10.5 inches in Pelican Lake (Oneida Co.), 10.1 inches near Rhinelander (Oneida Co.) as well as near Mc Naughton (Oneida Co.), 9.9 inches in Argonne (Forest Co.), and 6.2 inches in Tomahawk (Lincoln Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 4, 5:47 PM CST, 3 hours 13 minutes earlier. Its key messages:
- Temperatures above freezing today, followed by moderate to heavy rain tonight, could lead to ice jams and flooding on area rivers, along with some minor urban flooding.
- Travel impacts are expected this evening through Wednesday due to widespread precipitation (rain transitioning to snow) and strong, gusty winds of 35 to 45 mph.
Area forecast discussion, Mar 4, 5:47 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
547 PM CST Tue Mar 4 2025
Updated aviation portion for 00Z TAF issuance
.KEY MESSAGES...
- Temperatures above freezing today, followed by moderate to heavy
rain tonight, could lead to ice jams and flooding on area
rivers, along with some minor urban flooding.
- Travel impacts are expected this evening through Wednesday due to
widespread precipitation (rain transitioning to snow) and
strong, gusty winds of 35 to 45 mph.
&&
.DISCUSSION...
Issued at 408 PM CST Tue Mar 4 2025
Several impacts to address over the next 36 hours as a dynamic
upper trough and associated surface low track from the central
Plains to lower Michigan. Models have stayed fairly consistent
from the previous shift, with generally minor changes to the
forecast.
Current radar imagery shows light rain showers across northern WI
associate with the RRQ of the upper jet and broader dynamics from
this approaching system; along with moderate to heavy rainfall in
southern WI associate with 700-600mb fgen and a swath of moisture
with pwats around 1.0". This initial surge of rain will continue
to track north and push into the GRB forecast area late this
afternoon and evening (a little later than initially forecast).
However, there is still plenty of moisture to result in periods of
moderate to heavy rainfall, especially late this evening and
overnight, from central into east-central WI. Rain totals by
6AM/Wed around 1" may lead to swelling of rivers, creeks, and
localized urban ponding or in low- lying, poor drainage areas due
to the frozen soil unable to accommodate this much rain. Event
total liquid (rain and snow) ranges from 0.75 to 1.75". Values
are still below the current flash flood guidance (which is closer
to 2"), so continue to message flooding concerns with a Hydrologic
Outlook. Future shifts should still watch the potential for flooding
and the need for a flood watch, especially along and east of the
Fox Valley.
Meanwhile, rain will transition to snow from northwest to
southeast. This begins in Vilas County this evening, central WI
after midnight, and in the Fox Valley late Wednesday morning. As
the snow begins, travel will become more difficult in those areas.
Not only due to the accumulation snow, but increasing winds
creating greater reductions in visibility. Made slight
adjustments to the winter headlines. Upgraded Marathon, Wood, and
Portage counties to the Winter Storm Warning. While most likely
snowfall amounts are in the 4-6" range, just below warning
criteria, the high winds and blowing snow impacts will be greater
in the open areas of central WI. Snowfall totals increased across
northern Marinette County, so upgraded this area to a WS.W as
well. Finally, added southern Marinette and southern Oconto
counties to the WW.Y due to the slight increase in snow amounts
and wind. One could make an argument to add Outagamie and
Winnebago counties to the advisory, but the probabilities for
getting at least 3" of snow were lower here, and therefore felt
less confident in the snowfall forecast due to the potential for
more rain/transitioning to snow later. Event total snow is
otherwise similar to the previous forecast, with 7 to 11 inches
across far northern WI, 3 to 6 inches in central WI and eastward
into the advisory area, and 0.5 to 2.5 inches in the Fox Valley
and east-central WI.
Precipitation (mainly snow by noon Wednesday) will remain
widespread through Wednesday afternoon, and then taper off
Wednesday the evening. Additional snowfall amounts after 6PM/Wed
will be less than 1 inch. However, winds will gust from 35 to 45
mph from mid- Wednesday morning through around midnight, and still
be fairly gusty Wednesday night. This will keep blowing and
drifting snow concerns going through Wednesday night, especially
in open areas on W-E roads. Counties not currently under a winter
weather headline may need wind advisories, with the probability of
getting wind gusts to 45+ mph right around 50%.
Following this system the weather in northeast WI is less active
with temperatures AOA normal, although some mornings may dip close
to zero in far north-central WI. Some shortwave energy rounding a
broad upper trough could bring light precip (mainly snow) this
weekend. Current probabilities for a tenth of an inch of snow are
around 40-50%.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 540 PM CST Tue Mar 4 2025
Poor flying conditions expected through Wednesday afternoon
and evening. Rain, scattered thunderstorms and low clouds
are expected this evening into the overnight hours. Heavy
rain is also likely. Later this evening and overnight, the
rain will change to snow across north-central Wisconsin.
The change over to all snow will transition from northwest
to southeast overnight into Wednesday morning, reaching
KMTW by or around 18z. The snow will be heavy at times.
Also, the snow is expected to become powdery on Wednesday
which will result in considerable blowing and drifting
snow. Northerly wind gusts to around 40 knots are expected
from late Wednesday morning into Wednesday evening. The
snow will gradually taper off and then end Wednesday evening.
Temperatures will plunge below freezing from northwest to
southeast overnight into Wednesday morning that could cause
some icy spots on runways.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 PM this evening to 6 PM CST
Wednesday for WIZ005.
Winter Storm Warning from midnight tonight to 6 PM CST Wednesday
for WIZ010>013-018-019-030-035-036.
Winter Weather Advisory from midnight tonight to 6 PM CST
Wednesday for WIZ020-021-031-037-045-073-074.
&&
DISCUSSION.....KLJ
AVIATION.......Eckberg
Hazardous weather outlook, Mar 4, 4:13 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
413 PM CST Tue Mar 4 2025
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052215-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
413 PM CST Tue Mar 4 2025
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Hazardous travel due to snow and increasing winds is expected
across northern and central Wisconsin tonight. Roads will become
snow covered.
Mild temperatures and heavy rain could cause ice jam flooding,
along with minor urban flooding tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Hazardous travel is expected area wide on Wednesday and Wednesday
night due to continued moderate to heavy snow, rain changing to
snow, and high winds. Roads will be snowy and slippery, and
visibilities will be low due to snow and blowing snow.
Mild temperatures and heavy rain could cause ice jam flooding,
along with minor urban flooding Wednesday.
Ice conditions on rivers and lakes will continue to deteriorate
into the weekend as high temperatures climb above freezing on
most days, especially for central, east-central and northeast
Wisconsin.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any flooding as well as snow
amounts to the National Weather Service in Green Bay.
LMZ521-522-541>543-052215-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
413 PM CST Tue Mar 4 2025
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
North winds will gust to gale force Wednesday afternoon into
Wednesday night. A Gale Warning has been issued.
KLJ
Winter Storm, Vilas
- When
- March 4, 9:00 PM CST to March 5, 5:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfall totals across Vilas County included 11 inches near Phelps, 8.5 inches near Conover, 7.7 inches in St. Germain, and 7.2 inches in Woodruff. Winds gusted to 36 to 43 mph at times Wednesday afternoon.
Winter Storm, Oneida
- When
- March 4, 9:00 PM CST to March 5, 3:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The highest snowfall totals across Oneida County included 10.5 inches in Pelican Lake, 10.1 inches near Rhinelander and near Mc Naughton, and 10 inches near Goodnow. Winds gusted to 30 to 40 mph at times Wednesday afternoon.
Winter Storm, Forest
- When
- March 4, 9:00 PM CST to March 5, 4:00 PM CST
- Where
- Forest forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
The highest snowfall total in Forest County was 9.9 inches in Argonne. Winds gusted to 30 to 40 mph at times Wednesday afternoon.
Winter Storm, Florence
- When
- March 4, 10:00 PM CST to March 5, 6:00 PM CST
- Where
- Florence forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
The highest snowfall totals across Florence County included 13 inches in Spread Eagle, 10.3 inches in Florence, and 10 inches in Aurora. Winds gusted to 35 to 45 mph at times Wednesday afternoon.
Winter Storm, Lincoln
- When
- March 5, 4:00 AM CST to 4:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
The highest snowfall total in Lincoln County was 6.2 inches in Tomahawk. Winds gusted to 30 to 40 mph at times Wednesday afternoon.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, March 4, 20252 deaths · $309,000 · 78 kt wind · 42 events
- High Wind and Winter Weather in Nebraska, March 4 to 5, 20252 deaths · 61 kt wind · 33 events
- Tornadoes and Flood in Texas, March 4, 20254 injured · $15 million · EF1 · 126 events
- Tornadoes and Damaging Winds in Texas, March 4, 20253 injured · $1.1 million · EF1 · 28 events
- Tornadoes in Mississippi, March 4, 20254 injured · EF2 · 2 events
- Tornadoes and Flash Flooding in Louisiana, March 4, 2025$485,000 · EF1 · 25 events
- High Wind and Strong Wind in Tennessee, March 4 to 5, 2025$1.2 million · 57 kt wind · 23 events
- Damaging Winds in Georgia, March 4 to 5, 2025$98,000 · 59 kt wind · 71 events
- Tornadoes and Damaging Winds in Louisiana, March 4, 2025$464,000 · EF1 · 12 events
- High Wind in Kansas, March 4, 2025$507,000 · 73 kt wind · 33 events
- Tornadoes and Damaging Winds in Oklahoma, March 4, 2025$329,000 · EF1 · 14 events
- Blizzard and High Wind in Iowa, March 4 to 5, 202555 kt wind · 94 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230988, 1230989, 1230990, 1230991, 1230992.